Ohio, 2007

Hail in Ohio, July 26, 2007

July 26, 2007 · NWS PBZ · 1 event in 1 county or zone

Isolated severe thunderstorms developed ahead of a cold front moving east from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed ahead of a cold front moving east from the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 9:34 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 9:34 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1034 AM EDT THU JUL 26 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM ALOFT OVER OHIO WILL CONTINUE TO CAUSE
UNSETTLED CONDITIONS OVER THE UPPER OHIO VALLEY INTO THE WEEKEND
WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OCCURRING IN THE
AFTERNOON AND NIGHTTIME HOURS. THE LOW WILL DEPART BY EARLY NEXT
WEEK WITH DRIER CONDITIONS TO FOLLOW.

&&

.NEAR TERM /THROUGH TONIGHT/...
ZONES UPDATED TO REMOVE MORNING FOG. REMAINDER STAYS THE SAME. RECENT
RUC MODEL RUNS SHOW THE UPPER LEVEL CLOSED LOW CENTER WILL STAY
OVER OHIO TODAY. RECENT RADAR DATA SHOWS SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS AROUND THE PERIPHERY OF THE CIRCULATION,
AFFECTING PARTS OF EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA
THIS MORNING. WITH LOWLEVEL SOUTHERLY WINDS ADVECTING ADDED
MOISTURE INTO THE UPPER OHIO VALLEY, EXPECT COVERAGE OF SHOWERS
AND THUNDERSTORMS TO INCREASE THIS AFTERNOON AND TONIGHT, BUT
STILL BE LARGELY SCATTERED.

CONCUR WITH GFS MOS THAT HIGH TEMPERATURES WILL BE THE SAME OR
SLIGHTLY HIGHER THAN YESTERDAY. TONIGHTS LOWS WILL BE SEVERAL
DEGREES WARMER DUE TO THE INCREASE IN HUMIDITY. THIS MAY CAUSE AN
INCREASE IN LATE NIGHT FOG COVERAGE AS WELL.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
MORE OF THE SAME INTO THE WEEKEND AS THE TROUGH WILL BEGIN TO MOVE
EASTWARD PASSING THROUGH THE AREA FRIDAY AND SATURDAY. MORE
WIDESPREAD ACTIVITY IS EXPECTED FRI AND SAT AS SFC LOW MOVES
ACROSS INDIANA FRIDAY AND SLOWLY PIVOTS ACROSS THE CWA ON SAT.
MODELS SHOWING SOME HEAVIER ACTIVITY POSSIBLE FRIDAY AFTERNOON AND
THEN AGAIN ON SAT AFTERNOON.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SYSTEM WILL BE SLOW TO EXIT THE AREA...NOT MOVING INTO EASTERN PA
UNTIL SUNDAY AFTERNOON. THIS WILL KEEP TRW IN THE AREA SAT NIGHT
AND SUNDAY. AREA SHOULD FINALLY DRY OUT MONDAY AS ENTIRE SYSTEM
MOVES TOWARD THE EAST COAST. HIGH PRESSURE BUILDS IN TUE AND WED.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
FOR TODAY AND TONIGHT, RUC, NAM AND GFS MODEL RUNS EACH SHOW THE
UPPER LEVEL CLOSED LOW CENTER, AND ITS ASSOCIATED UPPER LEVEL
COLDNESS AND INSTABILITY, REMAINING SITUATED OVER EASTERN OHIO. SO
EXPECT NOT MUCH CHANGE IN CONDITIONS FROM PREVIOUS DAYS.

FOR TODAY, EARLY MORNING VISIBILITY RESTRICTIONS IN FOG WILL END
BY 13Z DUE TO INCREASED BOUNDARY LAYER VERTICAL MIXING. THEN
EXPECT CUMULUS FORMATION BY MID MORNING (BKN050) AND WINDS GENERALLY
FROM THE SOUTH AT 5-8KTS. COVERAGE OF SHOWERS AND THUNDERSTORMS
MAY BE INCREASED TODAY AS SOUTHERLY WINDS BEGIN TO BRING HIGHER
HUMIDITY VALUES.

TONIGHT, AS WINDS LESSEN AND BECOME LIGHT, LATE NIGHT PATCHY FOG CAN
INDUCE LOCAL MVFR AND ISOLATED IFR VISIBILITIES UNDER GENERALLY
AN ALTOCUMULUS CLOUD LAYER (BKN120).

THE COVERAGE OF AFTERNOON INSTABILITY SHOWERS AND THUNDERSTORMS
SHOULD INCREASE FURTHER FRIDAY AND BE GREATEST SATURDAY AS AN UPPER
LEVEL SHORT-WAVE IMPULSE FROM THE NORTHWEST BEGINS TO INTERACT WITH
CLOSED UPPER LOW. SO ALTHOUGH VFR FLIGHT CONDITIONS WILL BE
MAINTAINED MOST OF THE TIME STILL ON FRIDAY INTO SATURDAY, THERE CAN
BE PERIODS OF MVFR-IFR FLIGHT CONDITIONS IN PRECIPITATION AND
POST-PRECIPITATION FOG.

PRECIPITATION COVERAGE SUNDAY SHOULD BE LESS AS THE SYSTEMS BEGIN
TO EXIT EAST OF THE UPPER OHIO VALLEY AND MONDAY SHOULD BE MAINLY
VFR DUE TO INFLUX OF POST-SYSTEM DRYNESS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 26, 11:24 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1224 PM EDT THU JUL 26 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271630-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1224 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT WITH THE PRIME
THREAT BEING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY WITH THE PRIME THREATS LARGE HAIL AND
DAMAGING WIND. THUNDERSTORMS FRIDAY AND SATURDAY CAN ALSO PRODUCE
HEAVY RAINFALL. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A
COUPLE HOURS CAN DEVELOP FLOOD PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 26, 12:02 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     3 SW CONNELLSVILLE      39.99N 79.63W
07/19/2007                   FAYETTE            PA   PUBLIC

            TREES DOWN WITH STRUCTURAL DAMAGE TO A GARAGE.

0640 PM     TSTM WND DMG     1 SW DONEGAL            40.10N 79.40W
07/19/2007                   WESTMORELAND       PA   PUBLIC

            NUMEROUS TREES DOWN

&&

LHENDRIC
Special weather statement, Jul 26, 12:26 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT THU JUL 26 2007

OHZ041-PAZ020-261825-
BEAVER PA-COLUMBIANA OH-
126 PM EDT THU JUL 26 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA AND BEAVER...

AT 125 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS BETWEEN SALINEVILLE AND HIGHLANDTOWN
IN COLUMBIANA COUNTY...MOVING NORTHEAST AT 20 MPH. THESE STORMS
COULD CONTAIN HAIL UP TO A HALF INCH IN DIAMETER AND WINDS GUSTING
UP TO 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BLACKHAWK...BEAVER CREEK STATE PARK...EAST PALESTINE AND WELLSVILLE.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 26, 1:04 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT THU JUL 26 2007

OHZ041-PAZ013-020-261900-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
204 PM EDT THU JUL 26 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER AND LAWRENCE...

AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF BEAVER CREEK
STATE PARK...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BLACKHAWK...ELLWOOD CITY...NEW CASTLE...NEW WILMINGTON...BEAVER
  CREEK STATE PARK AND EAST PALESTINE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 34 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbiana

When
July 26, 1:04 PM EST
Where
Columbiana County, Calcutta
Measured
0.75 in hail
Reported by
Public
Coordinates
40.680, -80.570

The public reported penny size hail on a golf course in Calcutta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48202.